Antipsychotic drug Seroquel

Discussion in 'ARCHIVE FORUM: Support discussions' started by Barby, May 5, 2008.

  1. Barby

    Barby Registered User

    May 5, 2008
    21
    My father-in-law has stage 2 Alzheimer's and has been taking Aracept for years. His decline has been really slow and he has his wife as his carer.This is a second marriage for both of them. They are 87 and mother-in-law is very frail and had a stroke 2 years ago but recovered well. Recently after some of her relatives came to overnight Dad became unsettled, due mainly to the fact that his wife told him he would have to move out of his bedroom ( they sleep in seperate rooms) so the visitors could sleep there. Since then he has twice gone walkabouts with a bundle of his belongings and the second time it was the early hours of the morning and the police brought him home.The relatives had been and gone by then and slept in another room for the visit.
    A new doctor was called out to see him as their's has just retired and he has prescribed antibiotics incase he had an infection and put him on Seroquel an antipsychotic drug which I have read in the British Medical Journal can actually make the disease worse!
    It made him so drowsy he couldn't get into bed on Friday and started to put his cardigan on as a pair of trousers!
    This is all very worrying, but we hope to speak with his usual nurse after the Bank holiday to voice our concerns.
    Has anyone had any experience of this drug?
    regards
    Barbara
     
  2. maren

    maren Registered User

    Dec 15, 2007
    7
    Rayleigh Essex
    Seroquel v Aracept

    My mother has been diagnosed with vascular dementia and been prescribed seroquel.Her general day to day state ranges from very lucid (occasionally ) through indifference,high anxiety and worst cases of paranoia.The 'specialist' advised to give the drug on a need to have basis.i.e. if she is lucid dont give her any but start to give the drug according to how her conditions are.Most of the time she is in a state of total anxiety first thing in the morning ,reducing to mild anxiety from after breakfast until about 4 pm when she goes into total freefall when you just dont know where or when she will level out.so we tend to give her 1 tablet at about lunchtime followed by a second tablet later if her conditions warrant it .To be frank i dont believe they work hence my request in another thread if anybody knows of specialists that might help us .Our doctor says just keep upping the dosage untill she is calm.If we do give mum over the two tablets she does display the same behaviour that you have observed.I was hoping that maybe arracept might help her but now your post has got me thinking further.Sorry to be on the negative but I hope our experiences help.

    Mandy
     
  3. ishard

    ishard Registered User

    Jul 10, 2007
    98
    Mandy Im suprised you have been given the ok to dose Mum on a 'need to' basis as it takes 4 weeks to really get into the system and work, so to just give as and when wont work.

    My mum is great on this drug, no psychotic episodes, no agression, no violence!
     
  4. cariad

    cariad Registered User

    Sep 29, 2007
    89
    Hi Barbara,
    My mam is on seroquel for agitation/delusional thoughts. It made her very drowsy at first but this did not last. It has made her more chilled but she is still experiencing the delusions.
    I too read about the negative press on seroquel for dementia patients. I queried it with the CPN who said that you have to look at the whole picture (health of care givers and their sanity too). I guess he had a point!:)
     
  5. Barby

    Barby Registered User

    May 5, 2008
    21
    Update on seroquel

    thanks for the reply Mandy.
    We have just heard that Dad has been admitted to the Psychiatric unit of the local hospital as he got verbally violent with the carer last night.
    This has all happened since he has been put on seroquel!
    He will be examined and assessed tomorrow so will keep you posted on the outcome
    Barbara
     
  6. CYN

    CYN Registered User

    Jan 4, 2008
    702
    east sussex
    My husband was put on this drug when the social workers a his day centre mismanaged his behavior through lack of training and after he was on the drug they still refused to have him for two days a week.My daughter and i were not happy for him to be on seroquel after reading about its possible problems to a heart patient as my husband had vascular dementia.

    Cynthia
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.